A case of diplopia and arm weaknessBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b4555 (Published 26 November 2009) Cite this as: BMJ 2009;339:b4555
- D K Sennik, specialist trainee year 3, diabetes and endocrinology1,
- D Suresh, consultant physician in diabetes and endocrinology1,
- E Goodall, foundation year 2, intensive treatment unit2,
- R J M Lane, consultant neurologist1
- 1Ashford and St Peter’s Hospitals NHS Trust, Chertsey KT16 OPZ
- 2Royal Surrey County Hospital, Guildford GU2 7XX
- Correspondence to: D K Sennik
A previously fit and well 84 year old woman presented with a three month history of worsening double vision. Her double vision was maximal on looking to the left and upwards. Her relatives had also noted “drooping” of her eyelids, which was worse on the right and most noticeable in the evenings. Three weeks previously her upper arms had become progressively weaker, to the extent that she was unable to lift her left hand above her head. The weakness was worse on exertion and improved after rest. Figures 1⇓ and 2⇓ show the patient attempting to look to the left ⇓ ⇓. Her cognitive function and tendon reflexes were normal, and she had no sensory signs.
1 What clinical signs are apparent?
2 What is the likely diagnosis?
3 How would you investigate this patient?
4 How would you manage this patient?
1 Ptosis, worse on the right, and failure of abduction of the left eye are the most apparent clinical signs.
2 The weakness affects several extraocular muscles, resulting in diplopia on lateral and up gaze. The proximal weakness is worse on exertion and towards the end of the day and better with rest. These findings suggest myasthenia gravis.
3 Investigations should include vital capacity measurements, assay for serum acetylcholine receptor antibodies, Tensilon (intravenous edrophonium) test, electromyography, and contrast enhanced computed tomography of the chest to exclude thymoma.
4 Management includes anticholinesterase drugs (pyridostigmine, prostigmine) for symptomatic relief, and steroids, together with azathioprine or other immunosuppressants.
1 Clinical signs
Figures 1 and 2 show ptosis caused by weakness of the levator palpebrae muscles, which are innervated by the third cranial nerves. This is more pronounced on the right side. In both pictures, the patient has been asked to look to the left. In fig 2, when both eyelids are …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial